AMEI's Current Trends in Diagnosis & Treatment

Register      Login

VOLUME 2 , ISSUE 2 ( July-December, 2018 ) > List of Articles

ORIGINAL RESEARCH ARTICLE

Dermatological Adverse Drug Reactions in a Tertiary Care Teaching Hospital of Punjab-A Pharmacovigilance Study

Rahat Kumar, Jaswinder Singh, Narinder Singh, Meenakshi Gupta, Deepika Tikko, Vikram Bhandari, Preet Sood

Keywords : Adverse drug reactions, Dermatology, Pharmacovigilance, Urticaria

Citation Information : Kumar R, Singh J, Singh N, Gupta M, Tikko D, Bhandari V, Sood P. Dermatological Adverse Drug Reactions in a Tertiary Care Teaching Hospital of Punjab-A Pharmacovigilance Study. Curr Trends Diagn Treat 2018; 2 (2):71-76.

DOI: 10.5005/jp-journals-10055-0042

License: CC BY-NC 4.0

Published Online: 01-12-2018

Copyright Statement:  Copyright © 2018; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Introduction: Adverse drug reactions (ADRs) constitute a significant economic burden on society. ADRs to skin are common; however, information about their incidence, severity, and ultimate health effects is scanty. The aim of the present study was to detect, document, assess, and report the suspected ADRs in the Department of Dermatology at a tertiary care teaching hospital, Amritsar, so as to treat ADRs and also stop the indiscriminate use of drugs in clinical practice. Material and methods: A prospective study was undertaken in patients presenting with ADRs in the outpatient Department of Dermatology in the tertiary care teaching hospital, Amritsar, Punjab, from June 2015 to May 2018. The data obtained were collected, compared, and reviewed, calculating the percentage to assess their significance and evaluation. A total of 152 ADRs were detected during the study period. Results: The most common age group presenting with adverse cutaneous drug reactions (ACDRs) was 18 to 35 years (54%) and the most common ADR was urticaria (30.2%) followed by fixed drug eruptions (16.4%). The most common drugs responsible for ACDRs were non-steroidal antiinflammatory drugs (NSAIDs) and fluoroquinolones followed by systemic steroids, oral contraceptive pills, ampicillin, angiotensin converting enzyme (ACE) inhibitors, antimalarial, clofazimine, and so on. According to the WHO causality assessment, 13.0% cases were certain, 56.1% were probable, and 30.7% were possible in nature. On severity assessment by the modified Hartwig and Siegel scale, 72.3% ACDRs were mild, 25% were moderate, and 2.05% cases were of severe category. Preventability assessment by the modified Schumock and Thornton scale revealed that 69.1% ACDRs were definitely probable, 20.51% were probably preventable, and 13.8% were not preventable. Conclusion: The study findings indicate that ADR reporting helps in identifying the most common drugs associated with dermatological reactions. Thus it helps us to provide better patient treatment by the early identification and management of dermatological reactions.


PDF Share
  1. International monitoing of adverse reactions to drugs. WHO Adverse Reaction Terminology, Uppsala: The Uppsala Monitoring Centre, 2007.
  2. Rawlins MD, Thompson JW. Pathogenesis of adverse drug reactions. Davies DM, ed. In: Textbook of adverse drug reactions. Oxford: Oxford University Press, 1977; p.10
  3. Rabbur RSM, Emmerton L. An introduction to adverse drug reaction reporting system in different countries. Int J Pharm Prac 2005;13(1):91-100.
  4. Neupane S, Sharma S. Cutaneous adverse drug reactions. J Clin Diagn Res 2012; 6:445-448.
  5. Mahboob A, Harron T. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol 1998;37:833-838.
  6. Bilimoria FE, Shah BE, Drug reactions. In: Valia RG, Valia RR. IAVDL Textbook of Dermatology. 3rd ed. India: Blalani Publication; 2008; pp.1633-1668.
  7. American Society of Health-System Pharmacists, ASHP guidelines on adverse drug reaction monitoring and reporting. Am J Health-Syst Pharm 1995;52:4179.
  8. Kumarasamy N, Solomon S, Erica Peters R, et al. The use of antiretroviral drugs in the treatment of people living with human immunodeficiency virus: experience in a south Indian tertiary referral centre. J Assoc Physicians India 2000;48:390-393.
  9. Central drugs standard control organization. Suspected adverse drug reaction reporting form; 2010 [Cited in 2018]. Available from http://www.cdsco.nic.in/ADR_form_pvpi.pdf
  10. Naranjo CA, Busto U, Sellars EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-245.
  11. The use of the WHO-UMC system for standardised case causality assessment. Accessed from: https://www.who. int/medicines/areas/quality_safety/safety_efficacy/ WHOcausality_assessment.pdf (last accessed on 17-12-2018)
  12. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-2232.
  13. Schumock GT, Thornton JP. Focusing on the Preventability of Adverse Drug Reactions. Hosp Pharm 1992;27:538.
  14. Chatterjee S, Ghosh AP, Barbhuiya J, et al. Adverse cutaneous drug reactions: a one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol 2006;38:429-231.
  15. Sudershan V, Siddiqua S, Aruna D, et al. Cutaneous adverse drug reactions in a tertiary care hospital. Pharm Lett 2011;3(6):210-217.
  16. Ghosh S, Acharya L, Rao P. Study and evaluation of various cutaneous adverse drug reactions in kasturba hospital, Manipal. Indian J Pharm Sci 2006;68(2):212-215.
  17. Anjaneyan G, Gupta R, Vora R. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. Natl J Physiol Pharm Pharmacol 2013;3(2):129-136.
  18. Suthar J, Desai S. A study of Adverse Cutaneous Drug Reactions in Outdoor Patients attending to Skin & V. D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci 2011;2(1):274-279.
  19. Lihite RJ, Lahkar M. A Study on Cutaneous Adverse Drug Reactions in ADR Monitoring Centre of Tertiary Care Hospital, Guwahati. J Appl Pharm Sci 2013;3(03):78-81.
  20. Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents- a 6 year series from Chandigarh. Indian J Postgrad Med 2001;47: 95-99.
  21. Sushma M, Noel MV, Ritika MC, et al. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf 2005;14(8):567-570.
  22. MedWatch: The FDA Safety Information and Adverse Event Reporting Program. http://www.fda.gov/Safety/ MedWatch/. HowToReport/ucm053087.htm (date of access: 25th December, 2018)
  23. Mahboob A, Harron T. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol 1998;37:833-838.
  24. Davies EC, Green CF, Mottram DR. Adverse Drug Reactions in Hospitals: A Narrative Review. Curr Drug Saf 2007;2:79-87.
  25. Jose J, Rao PGM. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res 2006;54:226-233.
  26. Sriram S, Ghasemi A, Ramasamy R. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci 2011;16(1):16-25.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.